(Paracetamol Poisoning; Acetaminophen Overdose; Paracetamol Overdose)
by Krisha McCoy, MS
Acetaminophen is a common medicine. It can be part of a prescription medicine. It is often found in over-the counter medicines as well.
Acetaminophen poisoning is when too much of this medicine gets into the blood. It can lead to liver damage.
The liver pulls toxins out of the blood. This includes parts of medicine that can cause harm. High doses of medicine can cause damage to the liver. This can slow the work of the liver which makes damage worse.
Acetaminophen poisoning may happen after one large dose. It can also happen with smaller doses over a long time. An overdose of acetaminophen can be caused by:
Some health issues may also make it easier to have an overdose.
Risk Factors TOP
Factors that may increase the chance of acetaminophen poisoning include any of these:
There may be no symptoms at first. Call local poison control center or seek medical care if you think there is an overdose.
When symptoms develop, they can include any of the following:
You will be asked about your symptoms and past health. A physical exam will be done. Blood tests may be done to check:
Treatment will depend on the amount of acetaminophen in your blood. The amount of liver changes will also be a factor. Treatment options include:
To help reduce your chance of acetaminophen poisoning:
American Association of Poison Control Centers
Healthy Children—American Academy of Pediatrics
Canadian Institute for Health Information
Safe Kid—Children's Health & Safety Association
Acetaminophen poisoning. EBSCO DynaMed Plus website. Available at: http://www.dynamed... . Updated August 22, 2017. Accessed September 1, 2017.
The FDA Acetaminophen Advisory Committee Meeting. What is the future of acetaminophen in the United States? The perspective of a committee member. Clinical Toxicology (Philadelphia). 2009;47(8):784-789.
Ferner RE, Dear JW, Bateman DN. Management of paracetamol poisoning. BMJ. 2011;342:d2218.
Frithsen I, Simpson W. Recognition and management of acute medication poisoning. Am Fam Physician. 2010;81(3):316-323.
Lavonas EJ, Reynolds KM, Dart RC. Therapeutic acetaminophen is not associated with liver injury in children: a systematic review. Pediatrics. 2010;126(6):e1430-e1444.
Vassallo S, Khan AN, Howland MA. Use of the Rumack-Matthew nomogram in cases of extended-release acetaminophen toxicity. Ann Intern Med. 1996;125(11):940.
8/8/2011 DynaMed Plus Systematic Literature Surveillance http://www.dynamed...: McNeil Consumer Healthcare announces plans for new dosing instructions for Tylenol products. Johnson & Johnson website. Available at:
...(Click grey area to select URL)
Accessed September 3, 2015.
Last reviewed September 2018 by EBSCO Medical Review Board Monica Zangwill, MD, MPH
Last Updated: 9/12/2018
EBSCO Information Services is fully accredited by URAC. URAC is an independent, nonprofit health care accrediting organization dedicated to promoting health care quality through accreditation, certification and commendation.
This content is reviewed regularly and is updated when new and relevant evidence is made available. This information is neither intended nor implied to be a substitute for professional medical advice. Always seek the advice of your physician or other qualified health provider prior to starting any new treatment or with questions regarding a medical condition.
To send comments or feedback to our Editorial Team regarding the content please email us at email@example.com. Our Health Library Support team will respond to your email request within 2 business days.